Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight gain on Truvada
May 3, 2009

Hi, I have been on Truvada & Stocrin for a year now. I was diagnosed in 2001 and have been on Combivir then on Videx/Zerit/Stocrin (changed due to PN), then on Kaletra/Stocrin. On Kaletra/Stocrin I lost a lot of weight but CD4 count was over 600 and VL=undetectable. Now on Truvada/Stocrin I gained back all the weight I lost and even more. I have always been a thin girl and this is the biggest I've ever been by far. I'm almost 99% sure that the weight gain is due to Truvada as I have never had any OI's and have generally been healthy. I've seen some other posts from people with the same problem on Truvada. I just wanted you to know I'm also one of them and I know at least 3 other people experiencing the same thing with Truvada. P.S I will not provide my email adress but will check back for your comment if any.

Response from Dr. Pierone

Hello, and thanks for posting.

We are just beginning to sort out the different long-term effects of HIV medications on body changes. One of the challenges is that since we use these medications in multi-drug cocktails, it may be difficult to determine the culprit for a particular problem (especially in an individual person). In addition, previous antiretroviral therapy also plays a role, because some of the effects of HIV medications have a very slow offset of action. For example, someone with moderate d4T-related lipoatrophy often continues to have lipoatrophy for years after stopping this medication.

The studies of Truvada do show weight gain in patients on treatment. The same is true of virtually every antiretroviral medication. But a confounding factor is that some patients were sick and underweight before initiation of treatment, so the weight gain in some patients represented a return to health.

That said, as a general statement, protease inhibitors tend to be associated with weight gain more than NRTIs like Truvada.



Previous
My salivary glands are swollen
Next
How to find Dr. Pierone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement